Bismuth Subsalicylate for Diarrhea, Peptic Ulcer and Upset Stomach
The Gastrointestinal, GI or Digestive Tract
Bismuth subsalicylate is frequently sold as a thick liquid. The liquid is usually coloured pink, giving it the name "pink bismuth".
Bismuth is an unusual and medically helpful element. It’s classified as a “heavy” metal since it has a high atomic mass. Heavy metals are often toxic to humans, but bismuth is much less toxic than other heavy metals. In fact, when it’s combined with other elements to form a compound (also known as a salt), bismuth is used as a medicine to treat gastrointestinal problems. These problems include diarrhea, an upset stomach, a peptic ulcer and heartburn. The medicine is most commonly taken in the form of bismuth subsalicylate. A popular brand name of this medicine is Pepto-Bismol.
Bismuth Subsalicylate and Gastrointestinal Problems
Bismuth compounds have been used to treat disease for over a hundred years. They can be very effective at relieving gastrointestinal discomfort.
Bismuth subsalicylate is the active ingredient in Pepto-Bismol and equivalent store brands of "pink bismuth". It's also present in the latest version of Kaopectate. It can be bought in a tablet form as well as in a liquid form. The pink colour in bismuth subsalicylate medications is artificial. The chemical is actually white in colour.
The exact mechanism of action of bismuth subsalicylate isn’t known. It’s thought to relieve discomfort by coating the lining of the digestive tract, soothing inflammation, killing bacteria that cause diarrhea and decreasing the release of fluid into the digestive tract. The salicylate component may suppress the action of prostaglandins, chemicals that can cause inflammation.
If you're taking a bismuth compound for heartburn, stomach problems or diarrhea and the problem is still present after two days of treatment, a doctor's advice should be sought. This is also important if the problem is accompanied by other symptoms, such as a fever or blood or mucus in the stool. In addition, if you frequently have to take a bismuth medication to relieve recurring pain, you need to visit a doctor to find the cause of the pain.
What are Heartburn, Acid Reflux and GERD?
Treatment for an H. pylori Infection
The treatment for an H. pylori infection must be prescribed by a doctor. The Mayo Clinic website describes the common treatments for H. pylori infections that are causing peptic ulcers, including the use of bismuth subsalicylate.
Bismuth Subsalicylate and Peptic Ulcers
Bismuth compounds are also used to treat peptic ulcers. A peptic ulcer is a sore on the lining of the stomach or in the first part of the small intestine, which is known as the duodenum. The ulcer is also known as a stomach or gastric ulcer when it's present in the stomach and as a duodenal ulcer when it's present in the duodenum.
Many peptic ulcers are caused by a bacterium called Helicobacter pylori, which penetrates the protective mucus lining of the stomach, resulting in inflammation and pain. Other stomach bacteria are killed by the acid in the stomach, but not H. pylori! This pesky creature escapes the acid by entering the mucus. Interestingly, for some unknown reason not everybody with an H. pylori infection develops ulcers.
Bismuth subsalicylate forms a coating on top of the stomach mucus, protecting the ulcer from an acid attack. Bismuth also kills the ulcer bacteria, although an antibiotic is better at doing this and is usually given to the patient in addition to the bismuth compound. Other types of medicines are generally prescribed as well for peptic ulcer patients, including a medication called a proton pump inhibitor that reduces the amount of acid secreted by the stomach. Doctors have found that a combination of medicines is the best way to treat an H. pylori infection.
Salicylates are known to increase the risk of gastrointestinal bleeding. This is one reason why it’s not advisable to use bismuth subsalicylate as a peptic ulcer treatment on its own or without being under a doctor’s care.
Stomach Ulcer Symptoms and Tests
Bismuth Subsalicylate Safety
The National Institutes of Health (NIH) provides information about the uses and safety of bismuth subsalicylate.
Side Effects of Bismuth Medicines
Although bismuth compounds are very useful in medicine, there are some concerns about their use.
A high concentration of a bismuth compound taken over a long period of time may damage nerves and the kidneys. However, in most people a short treatment of stomach or intestinal problems by bismuth compounds causes no ill effects, especially when the dosage recommendations on the product label are followed. Most of the bismuth is eventually removed from the body in the stool and only a small amount is absorbed into the body.
One side effect of treatment by bismuth compounds, which is harmless, is that the stool may become dark. This is due to the presence of bismuth sulfide, which forms when bismuth joins with sulfur in the digestive tract. The tongue may darken too, for the same reason. The dark color may last for several days after taking a bismuth medicine.
If bismuth is given in the form of bismuth subsalicylate there may be additional side effects. Some people are very sensitive to salicylates in their diet. In these people bismuth subsalicylate may cause allergy symptoms such as a headache, stomach pain, a rash or difficulty breathing. There may also be ringing in the ears and temporary hearing loss.
Bismuth subsalicylate may interfere with the absorption of antibiotics belonging to the tetracycline group, so it shouldn't be taken at the same time as these antibiotics. A doctor's advice should be followed regarding a treatment schedule.
Salicylates and Reye's Syndrome - One Doctor's Opinion
Reye's Syndrome and Salicylates
There are chemical similarities between aspirin (acetylsalicylic acid) and bismuth subsalicylate. Children and teenagers shouldn’t take aspirin when they are recovering from viral infections, especially the flu (influenza) and chicken pox. In this situation aspirin may increase the risk of a child developing Reye’s syndrome (or Reye syndrome), although the link is not well understood. Reye's syndrome is a rare but potentially fatal illness that can damage the brain and liver. Some doctors recommend that children never be given aspirin.
It’s not known for certain whether non-aspirin salicylates pose the same risk with respect to Reye’s syndrome as aspirin. In the United States, the FDA (Food and Drug Administration) allows companies to state that bismuth subsalicylate is safe for children aged twelve and above. Some doctors say that like aspirin, bismuth subsalicylate shouldn't be given to either children or teenagers when they are recovering from the flu or chicken pox. Some say that children shouldn't be given any salicylates at all.
Since there is uncertainty about the dangers of salicylates for children, a parent who is concerned about the situation should seek their doctor's advice. Pregnant women and nursing mothers should definitely check with their doctor before taking bismuth subsalicylate. Luckily, Reye's syndrome is rare, but it may be devastating if it occurs.
Bismuth Compounds - Useful Medicines
Despite the possible side effects, bismuth subsalicylate is very useful as a medicine and is a good product for many people to have in their homes. Some thought should be given to its use, however. It can be a big help for an occasional problem but it shouldn't be used frequently or for a long time. In addition, people with certain pre-existing medical conditions or susceptibities to certain health problems should seek their doctor's advice about the advisability of taking bismuth subsalicylate.
© 2011 Linda Crampton
More by this Author
Acetaminophen is also called paracetamol. It relieves pain and reduces fever. Its method of action is only partially understood. The drug is toxic to the liver at high doses.
Candida albicans is a yeast that lives in humans. It's generally harmless but may sometimes multiply dramatically. Nystatin is an effective medicine for the infection.
Some dogs swallow objects that become trapped in their intestine. Abdominal surgery may be necessary to remove the obstruction, as it was for my dog.